Journal article

Stochastic modelling of prey depletion processes

  • Clerc, Thomas Unité d’écologie & évolution, Université de Fribourg, Switzerland
  • Davison, Anthony C. Institut de Mathématiques, Ecole Polytechnique Fédérale de Lausanne, Switzerland
  • Bersier, Louis-Félix Unité d’écologie & évolution, Université de Fribourg, Switzerland
Published in:
  • Journal of Theoretical Biology. - 2009, vol. 259, no. 3, p. 523-532
English The modelling of prey–predator interactions is of major importance for the understanding of population dynamics. Classically, these interactions are modelled using ordinary differential equations, but this approach has the drawbacks of assuming continuous population variables and of being deterministic. We propose a general approach to stochastic modelling based on the concept of functional response for a prey depletion process with a constant number of predators. Our model could involve any kind of functional response, and permits a likelihood-based approach to statistical modelling and stable computation using matrix exponentials. To illustrate the method we use the Holling–Juliano functional response and compare the outcomes of our model with a deterministic counterpart considered by Schenk and Bacher [2002. Functional response of a generalist insect predator to one of its prey species in the field. Journal of Animal Ecology 71 (3), 524–531], who observed the depletion of Cassida rubiginosa due to its exclusive predator, Polistes dominulus. The predation was found to be Holling type III, reflecting the ability of the predator to regulate its prey. Our approach corroborates this result, but suggests that the prey depletion census should have been performed more often, and that predation features were significantly different between the two years for which data are available.
Faculté des sciences et de médecine
Département de Biologie
  • English
Biological sciences
License undefined
Persistent URL

Document views: 18 File downloads:
  • bersier_smp.pdf: 50